Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 148, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 23, 2016, 7:07 PM CDT for Val Verde County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2016, 7:07 PM CDT (00:07 UTC)
- Expired
- May 23, 2016, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 169 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:32 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2958 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.4
The text
As transmitted.
480
WUUS54 KEWX 240007
SVREWX
TXC465-240100-
/O.NEW.KEWX.SV.W.0148.160524T0007Z-160524T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...
* UNTIL 800 PM CDT
* AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
TERRELL COUNTY GAS PLANT...OR 16 MILES NORTHEAST OF DRYDEN...MOVING
EAST AT 10 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HACKBERRY CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS...AND CONTINUOUS CLOUD TO GROUND LIGHTNING
ARE OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
TEXAS.
LAT...LON 3029 10176 3029 10157 2994 10162 3000 10176
TIME...MOT...LOC 0006Z 285DEG 7KT 3019 10189
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
$$
RUNYEN1 follow-up statement
943
WWUS54 KEWX 240028
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 PM CDT MON MAY 23 2016
TXC465-240100-
/O.CON.KEWX.SV.W.0148.000000T0000Z-160524T0100Z/
VAL VERDE TX-
728 PM CDT MON MAY 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...
AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
OF PUMPVILLE...OR 16 MILES EAST OF DRYDEN...MOVING SOUTHEAST AT 15 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...80 MPH WIND GUSTS AND BASEBALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
HACKBERRY CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
TEXAS.
LAT...LON 3029 10176 3029 10157 2994 10162 3000 10176
TIME...MOT...LOC 0028Z 301DEG 12KT 3013 10186
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...80MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:00 PM CDT, 7 minutes earlier.
Area forecast discussion, May 23, 7:00 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 700 PM CDT MON MAY 23 2016 .AVIATION.../00Z TAFS/ Isolated light showers are ending for the I-35 TAF sites as their ceilings remain borderline MVFR-VFR with gusty winds to 20-25 kts before transitiong to MVFR and less gusty winds by 3Z. DRT may have to contend with severe TSRA tonight, although likely not for a few hours as the supercell and showers to its S-SW should miss the site. However, VCTS is included between 3-7Z as a right split supercell entering far NW Val Verde County may turn further right to affect DRT if the air mass does not stabilize before then. All sites will lower to IFR by 7-8Z, with a few models suggesting light showers will occur at the I-35 TAF sites once again between 12-15Z to cause borderline LIFR-IFR ceilings and visibilities. Thus, have included this in their TAFS based on persistence over the last few days. Ceilings should improve to MVFR around 17Z, with most sites becoming VFR by 19-20Z except maybe at AUS where conditions are less optimistic. Stronger capping beneath the ridge should again prevent development of TSRA except maybe at DRT, but chances are too low to include at this time. && .PREV DISCUSSION... /ISSUED 334 PM CDT MON MAY 23 2016/ SHORT TERM (Tonight through Tuesday Night)... Main highlight for the next 36 hours will the the slight to marginal risk of strong and severe storms across the Rio Grande Plains and portions of the southern Edwards Plateau late this afternoon and evening. Main risks will be large hail, straight- line damaging winds and a brief tornado can not be ruled out. Storm coverage and strength is expected to decrease through late evening. Scattered light to moderate showers are ongoing across central and eastern areas as weak isentropic lift occurs underneath embedded mid-level impulses in the SW flow aloft. Luckily a capping inversion is in place and limiting vertical extent of this activity. Farther west however, warmer low-levels resulting in higher mixed-layer instability of 4000-5000 J/KG will be able to ignite strong and severe storms across the Big Bend of Texas and along the Burros Mountains. KDRT model soundings and SPC mesoanalysis still suggest a capping inversion in place albeit weaker. Storms should initiate farther NW of the area and on the higher terrain where the capping is weaker and then move towards Val Verde/Edwards late afternoon/early evening. Very large hail could be possible given the CAPE values and lapse rates in place. Downdraft CAPE is over 1000 J/KG that could result in pockets of damaging straight-line winds. Low-level 0-1 km SRH is only 50-100 m2/s2 but 0-3 km SRH is upwards of 150 m2/s2 that could support the possibility of a brief tornado in this area. Storms are expected to weaken into the late evening and overnight as they slowly push east/southeast towards the southern Edwards Plateau and along the Rio Grande Plains. Tuesday will feature slightly stronger H5 ridging as the dryline retreats farther westward. With ridging and capping in place, rain and thunder storm chances will be lower. However, if a storm were to break through the capping inversion, it could become strong. Capping will be slightly weaker over the Hill County and the Burros again and this area will need to be monitored. LONG TERM (Wednesday through Monday)... Potential heavy rain event could take form late week into the beginning of Memorial Weekend. Multiple model guidance suggests an increasing probability of several rounds of heavy rain Thursday and then again Friday. Please stay tuned as we approach this time frame given the already saturated soil across the area. Wednesday will feature additional H5 ridging while a deeper trough develops across the desert SW of the US. A implied stronger shortwave trough will should shift across the Rio Grande Plains ahead of the parent low pressure system late Wednesday night to help usher the first round of showers and storms across the region. Greater synoptic lift coupled with PWATS increasing to near 1.8" to 2" could lead to very efficient rainfall through the day Thursday. A brief break may occur late Thursday night into Friday morning but then the greatest synoptic lift will shift across south-central Texas Friday afternoon and evening as the base of the parent trough shift over the southern Plains. Again, with the ongoing, and by this time likely very saturated soil, high amounts of run off are becoming an increasing concern. A flash flood watch may be needed for this time period. Please stay tuned as details and rain amounts become more clear going into the holiday weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 86 73 87 74 88 / 20 10 20 10 10 Austin Bergstrom Intl Airport 86 73 87 74 88 / 20 10 20 10 10 New Braunfels Muni Airport 87 73 87 73 88 / 20 10 20 10 10 Burnet Muni Airport 83 71 86 72 87 / 30 20 20 10 10 Del Rio Intl Airport 90 76 91 76 91 / 30 30 20 10 20 Georgetown Muni Airport 85 72 85 73 87 / 30 10 20 10 10 Hondo Muni Airport 89 73 88 74 89 / 20 10 20 10 10 San Marcos Muni Airport 86 72 86 73 88 / 20 10 20 10 10 La Grange - Fayette Regional 86 74 87 75 88 / 20 10 10 10 10 San Antonio Intl Airport 87 73 87 74 88 / 20 10 20 10 10 Stinson Muni Airport 89 74 89 75 90 / 20 10 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...LH Synoptic/Grids...Runyen Public Service/Data Collection...Treadway
Hazardous weather outlook, May 23, 2:52 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 252 PM CDT MON MAY 23 2016 TXZ171>173-183>194-202>209-217>225-228-241100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 252 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS GUSTS ARE THE MOST LIKELY THREATS. A TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS OF TUESDAY AND WEDNESDAY MAINLY ACROSS THE RIO GRANDE AND EDWARDS PLATEAU. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MOST LIKELY THREATS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY AFTERNOONS AND EVENINGS ACROSS PARTS OF SOUTH CENTRAL TEXAS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH COULD LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EACH DAY THROUGH FRIDAY. PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 23, 5:05 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT MON MAY 23 2016
TXZ183-232230-
VAL VERDE TX-
505 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 530 PM CDT...
AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSMAN...OR 8 MILES WEST OF LANGTRY...MOVING NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LANGTRY...OSMAN...PANDALE...PUMPVILLE AND HACKBERRY CROSSING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
TEXAS.
LAT...LON 3029 10176 3029 10154 3021 10107 2980 10153
2981 10155 2980 10157 2977 10158 2978 10161
2976 10165 2977 10166 2976 10168 2977 10169
2976 10171 2978 10172 2978 10176
TIME...MOT...LOC 2205Z 219DEG 47KT 2980 10170
RUNYENLocal storm report, May 23, 5:11 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 10 W LANGTRY 29.82N 101.73W
05/23/2016 E0.88 INCH VAL VERDE TX CO-OP OBSERVER
DIME TO NICKEL SIZED HAIL COVERING THE YARD.
&&
EVENT NUMBER EWX1600430Special weather statement, May 23, 6:00 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 600 PM CDT MON MAY 23 2016 TXZ183-232315- VAL VERDE TX- 600 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY UNTIL 615 PM CDT... AT 600 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PANDALE...OR 23 MILES WEST OF JUNO...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PANDALE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL TEXAS. LAT...LON 3029 10159 3029 10133 3007 10143 3013 10163 TIME...MOT...LOC 2300Z 198DEG 28KT 3018 10151 RUNYEN
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:35 PM CDT | Tornado Warning | EWX | Val Verde | 40 min |
| May 23, 8:14 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.